Tornadoes · United States · Nevada · 2018
EF0 tornado, (U31)Austin, Nevada, October 3, 2018
This EF0 tornado ran 0.0 miles across Lander County on October 3, 2018, touching down at 4:06 PM PDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- October 3, 2018
- Touchdown
- 4:06 PM PDT (23:06 UTC)
- Lifted
- 4:07 PM PDT (23:07 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lander County
- Touchdown point
- 39.540, -117.020
- Lift-off point
- 39.540, -117.020
- Record number
- 1810031706-01
What the Weather Service recorded
Remnant moisture from tropical system Rosa was drawn north from an upper level low pressure system along California. The ample moisture aided in scattered to widespread showers and thunderstorms. The stronger storms produced gusty winds, small hail, heavy rain, and one landspout tornado.
Brief landspout tornado confirmed from the Callaghan Peak webcam.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the tornado touched down at Oct 3, 12:14 PM PDT, 3 hours 52 minutes earlier.
Area forecast discussion, Oct 3, 12:14 PM PDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Elko NV 1214 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) .LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. && .AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. && .FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 85/93/93/85
In the hours before
Special weather statement, Oct 3, 1:42 PM PDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Elko NV 142 PM PDT WED OCT 3 2018 NVZ037-032130- Southern Lander County and Southern Eureka County NV- 142 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT... At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Hickison Summit, moving northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Antelope Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602 TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653 CS
Local storm report, Oct 3, 2:31 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 SE ELY 39.24N 114.87W
10/03/2018 E0.25 INCH WHITE PINE NV PUBLIC
PUBLIC REPORTED HAIL OF 0.25 INCHES.
&&
SHSpecial weather statement, Oct 3, 2:59 PM PDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Elko NV 259 PM PDT WED OCT 3 2018 NVZ035-037-032245- Southern Lander County and Southern Eureka County NV- White Pine County NV- 259 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 345 PM PDT... At 259 PM PDT, Doppler radar was tracking a strong thunderstorm near Pinto Summit, moving north northeast at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Eureka, Pinto Summit and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3927 11589 3932 11612 3964 11606 3952 11559 TIME...MOT...LOC 2159Z 195DEG 18KT 3937 11598 CS
Special weather statement, Oct 3, 3:12 PM PDT, 54 minutes before
Special Weather Statement National Weather Service Elko NV 312 PM PDT WED OCT 3 2018 NVZ036-037-032300- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 312 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT... At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Grass Valley, moving north northeast at 10 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3995 11678 4001 11700 4031 11693 4018 11653 TIME...MOT...LOC 2211Z 198DEG 16KT 4006 11687 CS
Special weather statement, Oct 3, 3:15 PM PDT, 51 minutes before
Special Weather Statement National Weather Service Elko NV 315 PM PDT WED OCT 3 2018 NVZ034-039-032300- South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 315 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL 400 PM PDT... At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 21 miles south of Ruby Valley, moving north at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. This storm will remain over mainly rural areas of south central Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4040 11496 4039 11520 4068 11525 4073 11485 TIME...MOT...LOC 2214Z 177DEG 21KT 4048 11509 CS
Special weather statement, Oct 3, 3:57 PM PDT, 9 minutes before
Special Weather Statement National Weather Service Elko NV 357 PM PDT WED OCT 3 2018 NVZ036-037-032345- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 357 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST CENTRAL EUREKA COUNTIES UNTIL 445 PM PDT... At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Grass Valley, moving north at 15 mph. Wind gusts 40 to 50 mph and small hail will be possible with this storm. Locations impacted include... Crescent Valley and Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3981 11671 3982 11700 4050 11701 4045 11639 TIME...MOT...LOC 2256Z 180DEG 11KT 3990 11687 CS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Reno, NV (KREV), 12:00Z
11.1 hours before the tornado, 101 km from the path. October 3, 2018.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -117 J/kg
- Surface CAPE
- 68 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Eureka (Ramos) (P68), 87 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Elko radar (KLRX), 135 km away, was scanning. The volume nearest the touchdown began at 23:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in NevadaEvery tornado in Nevada since 1950Warnings in force in Nevada nowThe forecast where you are
The other tornadoes of October 3, 2018
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.